MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Model Number 4002C2060
Medical Device Problem Codes Physical Resistance/Sticking (4012); Premature Separation (4045)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/13/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-00164.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra coil 400s (pc400s) and microcatheter.During the procedure, while advancing the pc400 through the microcatheter the physician experienced resistance and decided to retract the pc400.However upon retraction, the pc400 had unintentionally detached inside the microcatheter.Therefore, the physician removed the microcatheter containing the detached pc400 and then removed the pc400.The physician then reinserted the same microcatheter and attempted to advance another pc400; however, the same issue occurred, and the pc400 unintentionally detached inside the microcatheter.Therefore, the microcatheter containing the detached pc 400 was removed.The procedure was completed using additional pc400s and a new microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section is being updated based on additional information provided by a penumbra distributor on 02/07/2020: results: the proximal portion of the pusher assembly with the pet lock was fractured off and not returned for evaluation.The length of the returned fractured pusher assembly was measured approximately 152.0 cm.The pusher assembly was kinked approximately 37.0 cm, 42.0 cm and 90.0 cm from its proximal end.The pull wire was retracted from the distal detachment tip (ddt) and not returned for evaluation.The embolization coil was detached, and proximal constraint sphere was intact with the embolization coil.The distal portion of the embolization coil approximately 16.0 cm was hanging outside of the distal tip of the introducer sheath.A stretch resistance wire (sr wire) fracture near the distal end of the embolization coil and offset coil winds were observed on the distal portion of embolization coil.Conclusions: evaluation of the returned pc400 revealed that the pull wire was retracted from the distal detachment tip (ddt), the embolization coil was detached from the pusher assembly, and the embolization coil sr wire was fractured.If the pusher assembly fractures, the pull wire can become retracted from ddt detaching the embolization.Additionally, if the embolization coil is retracted against resistance, the sr wire can become fractured detaching the embolization coil.Due to the return damage on the device, the cause of the reported detachment was unable to be determined.Further evaluation of the device revealed that the pusher assembly was kinked, and the embolization coil had offset coil winds.These damages were likely incidental to the complaint.The proximal portion of the fractured pusher assembly with the pet lock, the pull wire and the px slim used in the procedure were not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of the reported complaint due to the return damage on the device.This report is associated with mfr report numbers: 1.3005168196-2020-00164, 2.3005168196-2020-00264.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the middle cerebral artery (mca) using penumbra coil 400s (pc400s) and px slim delivery microcatheter (px slim).During the procedure, while advancing the pc400 through the px slim the physician experienced resistance and decided to retract the pc400.However, upon retraction, the pc400 had unintentionally detached inside the px slim.Therefore, the physician removed the px slim containing the detached pc400 and then flushed out the pc400.The physician then reinserted the same microcatheter and attempted to advance another pc400; however, the same issue occurred, and the pc400 unintentionally detached inside the px slim.Therefore, the px slim containing the detached pc 400 was removed.The procedure was completed using additional pc400s and a new px slim.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9682956
Report Number3005168196-2020-00165
Device Sequence Number3445167
Product Code HCG
UDI-Device Identifier00814548010762
UDI-Public00814548010762
Combination Product (Y/N)Y
Initial Reporter CountryMX
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/17/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number4002C2060
Device Catalogue Number4002C2060
Device Lot NumberF90312
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/20/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 01/17/2020
Supplement Date Received by Manufacturer08/24/2020
Initial Report FDA Received Date02/07/2020
Supplement Report FDA Received Date09/19/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR
Date Report Sent to FDA01/01/2005